Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 170, NWS Wichita, KS

June 23, 2022Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2022, 3:29 PM CDT for Russell County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2022, 3:29 PM CDT (20:29 UTC)
Expired
Jun 23, 2022, 4:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 23, 2:51 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 23 2022

Some lingering showers were draped across south central KS while
the bulk of morning convection has shifted eastward across
northeast KS. Another round of storms is expected to develop
across northern KS possibly impacting our central KS counties late
this afternoon and evening and overnight hours. Maintained a VCTS
mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal
LLJ will result in some LLWS impacting central and south central
KS tonight. MVFR and IFR cigs are possible under the heavier
showers and storms with the highest confidence across portions of
central KS this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  76 100  78 /  20  10   0  10
Hutchinson      93  75 100  77 /  20  20   0  10
Newton          91  75  99  77 /  20  20   0  10
ElDorado        88  75  96  77 /  20  10   0  10
Winfield-KWLD   93  76  98  78 /  20  10   0   0
Russell         94  73 103  71 /  40  40   0  10
Great Bend      95  74 102  73 /  40  30   0  10
Salina          93  73  99  78 /  30  50   0  10
McPherson       91  75  98  78 /  30  30   0  10
Coffeyville     90  73  96  77 /  20  10   0   0
Chanute         88  72  95  77 /  20  10   0  10
Iola            87  72  94  77 /  20  10  10  10
Parsons-KPPF    89  73  95  77 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jun 23, 11:40 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1140 AM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1140 AM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorm chances will continue across the region for this
afternoon and this evening. The highest threat will be across
central Kansas. Strong and severe storms will be possible late this
afternoon and evening with half dollar sized hail and wind gusts to
65 mph. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are additional chances for storms Friday night in north
central Kansas and across the entire area Saturday through early
Sunday. A few strong storms with wind gusts to 50 mph, small hail
and locally heavy rainfall are possible through this period.

On Friday, afternoon heat indices may climb to 102 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, Jun 23, 3:00 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022

KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 185 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
      3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jun 22, 7:53 PM CDTAreal Flood WarningICTSumner4 hr
Jun 22, 7:58 PM CDTSpecial Weather StatementICTCowley32 min
Jun 22, 8:57 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 23, 3:00 PM CDTSpecial Weather StatementICTRussell30 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningICTRussell62 min
Jun 23, 4:51 PM CDTAreal Flood WarningICTRussell44 min
Jun 23, 5:03 PM CDTTornado WarningICTRussell42 min
Jun 23, 5:35 PM CDTFlash Flood Warning Considerable damage threatICTRussell3 hr
Jun 23, 5:41 PM CDTTornado WarningICTEllsworth, Lincoln, Russell44 min
Jun 23, 6:20 PM CDTTornado WarningICTEllsworth, Lincoln55 min
Jun 23, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.